Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 84, NWS Aberdeen, SD

July 6, 2016Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 6, 2016, 6:38 PM MDT for Corson County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2016, 6:38 PM MDT (00:38 UTC)
Expired
Jul 6, 2016, 7:15 PM MDT
In force
37 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 134 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2252 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WUUS53 KABR 070038
SVRABR
SDC031-070115-
/O.NEW.KABR.SV.W.0084.160707T0038Z-160707T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM MDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 715 PM MDT

* AT 637 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THUNDER HAWK...
  OR 8 MILES EAST OF LEMMON...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  KELDRON AROUND 645 PM MDT. 
  MORRISTOWN AROUND 650 PM MDT. 
  WATAUGA AROUND 700 PM MDT. 
  BLACK HORSE AROUND 710 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4594 10200 4594 10105 4563 10124 4547 10149
      4547 10200
TIME...MOT...LOC 0037Z 282DEG 53KT 4590 10200 

HAIL...0.75IN
WIND...60MPH
 
$$

LUECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:03 PM MDT, 35 minutes earlier.

Area forecast discussion, Jul 6, 6:03 PM MDT, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
703 PM CDT WED JUL 6 2016

.UPDATE...
Issued at 702 PM CDT WED JUL 6 2016

Updated forecast to expand tornado watch across all of central sd
until 10 pm cdt. Otherwise, updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 323 PM CDT WED JUL 6 2016

This afternoon/evening the focus is west river as a weak wave across
western Wyoming provides the impetus for convection. A narrow tongue
of moisture on return flow will provide the CAPE, and with southeast
low level flow and westerly flow aloft shear is favorable for
supercell development. Westerly flow down to around 700mb also
supports the CAM solutions for evolution into some form of fast
moving/forward propagating MCS, which should track east/southeast
across the southern half of the CWA. The environment is much less
favorable to the northeast of the 1630Z SPC moderate risk area, with
significantly lower CAPE, though cant rule out some stronger
isolated convection for this area.

An upper trof will continue across the Dakotas into Thursday.
Overnight convection will have an impact on how far east the surface
front ends up before thunderstorm re-initialization can occur but
NAM/GFS support more storms for far eastern South Dakota into
western Minnesota. 0-6km shear of 30 to 50kts supports an additional
severe weather threat before storms move east of the CWA.  Aside
from some wrap around shower activity as the upper trof continues
east late Thursday the rest of the short term is expected to be dry.

.LONG TERM...(Saturday through Wednesday)
Issued at 323 PM CDT WED JUL 6 2016

A number of shortwaves will move through the upper ridge this
weekend as lee side troughing sets up. Models differ significantly
on moisture availability with these shortwaves with the ECMWF
keeping the region dry while the GFS develops showers and
thunderstorms Sat evening through Sunday night. Stuck with
Superblend which is more reflective of the wetter GFS solution.

Models come into better agreement late Monday with pops when an
upper low and the sfc cold front track into eastern SD. The ECMWF
exits the upper low more quickly than the GFS which is more in line
with Superblend temps which don't fall off through the week. High
will be in the 80s and 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 702 PM CDT WED JUL 6 2016

Showers and thunderstorms will be moving across the region through
tonight and Thursday as a couple upper level troughs move through
the region. All locations are expected to be affected with some
ifr/mvfr ceilings and visibilities. Otherwise, vfr conditions are
expected overall.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...Connelly
LONG TERM...Wise
AVIATION...Mohr
Hazardous weather outlook, Jul 6, 1:17 PM MDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
217 PM CDT WED JUL 6 2016

SDZ015>020-022-023-033>037-045-048-051-071930-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY-
SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
217 PM CDT WED JUL 6 2016 /117 PM MDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN SOUTH DAKOTA
AND MOVE EAST ACROSS THE STATE. THERE IS A MODERATE RISK OF SEVERE
STORMS ALONG AND SOUTH OF US HIGHWAY 14. THE POTENTIAL FOR A
LONG-LIVED LINE OF THUNDERSTORMS PRODUCING WIDESPREAD WIND DAMAGE
IS BECOMING MORE LIKELY. WHILE STRONG WINDS ARE THE MAIN THREAT,
LARGE HAIL AND FREQUENT LIGHTNING MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING INTO EARLY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

MNZ039-046-SDZ003>011-021-071930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-GRANT-
217 PM CDT WED JUL 6 2016 /117 PM MDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN SOUTH DAKOTA
AND MOVE EAST ACROSS THE STATE. THE STRONGEST STORMS ARE EXPECTED
TO REMAIN SOUTH OF US HIGHWAY 14. HOWEVER...THERE IS STILL AN
ISOLATED SEVERE RISK FOR THE ENTIRE REGION. LARGE HAIL...DAMAGING
WINDS AND FREQUENT LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SERR

In the hours before

Local storm report, Jul 6, 3:58 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             2 SSW ARTICHOKE         45.37N 96.17W
07/05/2016  E2.00 INCH       BIG STONE          MN   PUBLIC

            RADAR ESTIMATED TIME. DELAYED REPORT.

&&

RL
Local storm report, Jul 6, 6:01 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND GST     13 NNW SANSARC          44.67N 101.14W
07/06/2016  M69 MPH          STANLEY            SD   MESONET

            FOSTER BAY RWIS.

&&

RL
Local storm report, Jul 6, 6:03 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
703 PM CDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     2 NNE HAYES             44.39N 101.01W
07/06/2016  M65 MPH          STANLEY            SD   PUBLIC

            RECORDED FROM PERSONAL WEATHER STATION.

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:34 PM MDTSevere Thunderstorm WarningABRJones, Lyman, Stanley41 min
Jul 6, 6:42 PM MDTSevere Thunderstorm WarningABRDewey, Hughes, Hyde, Potter, Stanley, Sully48 min
Jul 6, 7:12 PM MDTSevere Thunderstorm WarningABRJones, Lyman48 min
Jul 6, 7:19 PM MDTSpecial Weather StatementABRCorson41 min
Jul 6, 7:27 PM MDTSevere Thunderstorm WarningABRHand, Hyde48 min
Jul 6, 8:02 PM MDTSevere Thunderstorm WarningABRLyman28 min
Jul 6, 8:13 PM MDTSpecial Weather StatementABRCampbell, Walworth47 min
Jul 7, 5:08 AM MDTSpecial Weather StatementABRLyman52 min
Jul 7, 5:46 AM MDTSpecial Weather StatementABRBuffalo44 min
Jul 7, 8:15 AM MDTSpecial Weather StatementABRWalworth30 min
Jul 7, 8:41 AM MDTSpecial Weather StatementABREdmunds34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.